Hundreds of Americans each year are diagnosed with Stevens Johnson Syndrome (SJS). It is a rare serious allergic reaction to medications that causes the skin and mucous membranes to react severely, literally burning from the inside out as blisters and severe skin burns form.
In its later stages, SJS develops into Toxic Epidermal Necrolysis (TEN), which can be life-threatening, as large areas of the skin slough off, exposing the patient to infections, sepsis and death. Hundreds of lawsuits have been filed against pharmaceutical companies for knowing about the risk of developing TEN from taking their drugs but inadequately warning users. To this day, many consumers are still unaware of these risks, even though a class action lawsuit is already underway.
About 300 new diagnoses of SJS are reported every year. Plaintiffs in Stevens Johnson Syndrome lawsuits and Toxic Epidermal Necrolysis lawsuits cite numerous symptoms and complications. The drugs involved have included over-the-counter NSAIDS like ibuprofen, Motrin, Advil; antibiotics like Zithromax, azithromycin, Z-Pak, amoxicillin; Cox-2 Inhibitors like Bextra, Celebrex, Vioxx; anti-seizure medications like Dilantin and many more.
SJS is a severe allergic reaction to medication that begins with flu-like symptoms and a rash, and can lead to blistering, severe peeling, open sores, and even death. About 5% to 15% of patients with Stevens Johnson Syndrome die, which is why it’s imperative that patients are closely monitored under the close supervision of hospital staff. SJS recovery can take weeks to months, depending on the severity of the case, which can rack up tens to a hundred thousand dollars or more in medical bills.
In Toxic Epidermal Necrolysis, large sheets of skin detach from the body, and the same happens to the mucous membranes, such as the mouth, digestive tract, and vagina. TEN symptoms are often preceded by 1 to 2 weeks of fever, followed by a rash over large parts of the body. The top layer of the skin fills with fluid deposited by the body’s immune system, usually as a result of a negative reaction to the drug. The skin then begins to sag from the body and can be peeled off in large sheets, leaving the patient vulnerable to infections that can result in sepsis – the leading cause of TEN death. Toxic Epidermal Necrolysis can also cause mouth blisters that make eating difficult, as well as eye problems such as swelling, crusting, ulcers and blindness. About 30% to 40% of TEN patients die.
Possible TEN and SJS complications include:
Secondary skin infection (cellulitis)
Sepsis (blood infection)
Eye problems that can lead to blindness
Internal organ damage
Permanent skin damage
Medications Linked to SJS & TEN
Stevens Johnson Syndrome and Toxic Epidermal Necrolysis can be caused by almost any medication, including antibiotics, anticonvulsants (like Dilantin,) sedatives and over-the-counter (OTC) painkillers. The following list of SJS medications and TEN medications are most commonly cited in Steven Johnson Syndrome lawsuits, although this is not a comprehensive list:
Non-Steroidal Anti-Inflammatory Drugs (NSAIDS):
Cold Medicines Containing NSAIDS:
Advil Cold & Sinus
Motrin IB Sinus
Aleve Cold And Sinus
Sulfa-Based Antibiotics (Sulfonamides):
Cox-2 Inhibitors pain relievers:
Diuretics such as:
Topical Ocular Medications:
Americans have been living in a fools’ paradise when it comes to pharmaceutical drugs. The inherent danger and toxicity of pharmaceutical drugs is largely ignored- certainly by doctors, but even more so by patients. The sad irony is that they are rarely necessary, and there are almost always better, safe, more natural ways to deal with health problems.